Alert archive / California / Beach Hazards Statements in 2018
Beach Hazards Statement 17, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Dec 1, 2018, 11:58 AM PST for Los Angeles County, California. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2018, 11:58 AM PST (19:58 UTC)
- Expired
- Dec 2, 2018, 6:00 PM PST
- In force
- 30 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WHUS46 KLOX 011958 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1158 AM PST Sat Dec 1 2018 CAZ039>041-087-020400- /O.EXP.KLOX.SU.Y.0020.000000T0000Z-181201T2000Z/ /O.NEW.KLOX.BH.S.0017.181201T2000Z-181203T0200Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1158 AM PST Sat Dec 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... ...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and strong rip currents, which is in effect through Sunday afternoon. * SURF AND RIP CURRENTS...Elevated surf will persist through Sunday afternoon. West-facing beaches can be expected to have 4 to 6 foot breakers with local max sets to 7 feet. There will continue to be a moderate period swell along with the elevated surf which will continue to bring a chance for strong rip currents through the period. * Impacts... There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ034-035-020400- /O.EXP.KLOX.SU.Y.0021.000000T0000Z-181201T2000Z/ /O.NEW.KLOX.BH.S.0017.181201T2000Z-181203T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 1158 AM PST Sat Dec 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON... ...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and strong rip currents, which is in effect through Sunday afternoon. * SURF AND RIP CURRENTS...Elevated surf will persist through Sunday afternoon. West and northwest facing beaches can be expected to have 6 to 8 foot breakers with local max sets to 10 feet. There will continue to be a moderate period swell along with the elevated surf which will continue to bring a chance for strong rip currents through the period. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Sirard
3 follow-up statements
313 WHUS46 KLOX 020321 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 721 PM PST Sat Dec 1 2018 CAZ034-035-021600- /O.CON.KLOX.BH.S.0017.000000T0000Z-181203T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 721 PM PST Sat Dec 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * SURF AND RIP CURRENTS...Elevated surf will persist through Sunday afternoon. West and northwest facing beaches will see 6 to 8 foot breakers with local max sets to 10 feet. Strong rip currents are also expected through this time. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039>041-087-021600- /O.CON.KLOX.BH.S.0017.000000T0000Z-181203T0200Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 721 PM PST Sat Dec 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * SURF AND RIP CURRENTS...Elevated surf will persist through Sunday afternoon. Exposed, west-facing beaches will see 4 to 6 foot breakers. Strong rip currents are also expected through this time. * Impacts... There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Smith
944 WHUS46 KLOX 021529 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 729 AM PST Sun Dec 2 2018 CAZ034-035-030200- /O.CON.KLOX.BH.S.0017.000000T0000Z-181203T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 729 AM PST Sun Dec 2 2018 ...BEACH HAZARDS STATEMENT FOR ELEVATED SURF REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * SURF AND RIP CURRENTS...Elevated surf will persist through Sunday afternoon. West and northwest facing beaches will see 6 to 8 foot breakers with local max sets to 10 feet. Strong rip currents are also expected through this time. * Impacts...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039>041-087-030200- /O.CON.KLOX.BH.S.0017.000000T0000Z-181203T0200Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 729 AM PST Sun Dec 2 2018 ...BEACH HAZARDS STATEMENT FOR ELEVATED SURF REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * SURF AND RIP CURRENTS...Elevated surf will persist through Sunday afternoon. Exposed, west-facing beaches will see 4 to 6 foot breakers. Strong rip currents are also expected through this time. * Impacts... There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Sweet
884 WHUS46 KLOX 030149 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 549 PM PST Sun Dec 2 2018 CAZ034-035-030300- /O.EXP.KLOX.BH.S.0017.000000T0000Z-181203T0200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 549 PM PST Sun Dec 2 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM PST THIS EVENING... The surf has subsided below thresholds for beach hazards statements, however local hazards such as rip currents may continue on some beaches. $$ CAZ039>041-087-030300- /O.EXP.KLOX.BH.S.0017.000000T0000Z-181203T0200Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 549 PM PST Sun Dec 2 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM PST THIS EVENING... The surf has subsided below thresholds for beach hazards statements, however local hazards such as rip currents may continue on some beaches. $$ Smith
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 1, 10:05 AM PST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 1, 10:05 AM PST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1005 AM PST Sat Dec 1 2018
updated aviation discussion
.SYNOPSIS...01/831 AM.
A weak storm system will move across areas N of Point Conception
and across the northern slopes of the mountains today. There is a
chance of rain and light snow in some mountain areas, mainly near
the Grapevine. Cool temperatures is expected through next week.
A stronger storm system could move into the region by the middle
of next week bringing a chance of rain and snow.
&&
.SHORT TERM (TDY-MON)...01/933 AM.
Satellite imagery continues to show some clouds banked up across
the interior slopes of the forecast area this morning. In
addition, some clouds starting to stream into SLO county in
advance of a fast moving and weak cold front. Currently light
precipitation falling across Monterey county with this weak
front, but light rain will likely spread into SLO and much of
SBA counties this afternoon. Rainfall amounts will generally
be less than 0.10 inches for SLO/SBA counties, but locally higher
amounts expected across far northern SLO county coast and adjacent
foothills (near Hearst Castle).
In addition, there will continue to be a light precipitation
threat across the north facing mountain slopes of LA/Ventura
counties through Sunday morning, with the greatest threat tonight.
Snow levels will generally remain above 5000 feet today, but are
expected to lower to around 3500 feet by late tonight and early
Sunday morning. We could see 1 to 3 inches of snow across some
of the north facing slopes above 5000 feet, with perhaps a dusting
to 1 inch of snow across Interstate 5 near the Grapevine late
tonight into early Sunday morning when the snow level lowers.
The other short term concern will be cool and windy conditions
across many areas today through tonight. Will plan to add some
wind advisories for later today into tonight across the SBA county
mountains and south coast, I5 corridor in the LA/Ventura county
mountains, and Antelope Valley. These areas are expected to see
wind gusts in the 35 to 45 mph range, with isolated gusts as high
as 50 mph in favored mountain locations.
*** From previous discussion ***
Brisk but dry NW flow will continue over the area on Sunday. The
clouds and occasional showers will continue over the mountains
near the Kern County line, but otherwise it will be mostly sunny.
All of the cold air advection will counter the increased sunshine
and max temps will change little from today's readings.
A ridge will begin to move into the area on Monday. Offshore flow
will develop as cold sfc high pressure builds into Great Basin.
There will be some NE canyon breezes in the morning but nothing
near advisory levels. There will be 2 to 4 degrees of warming but
max temps will still be a little below normal.
.LONG TERM (TUE-FRI)...01/325 AM.
The ridge will move over the state on Tuesday. Offshore flow will
continue in the morning. There is no upper or thermal support so
any NW canyon winds will not reach advisory levels. Skies will be
partly cloudy as clouds from an approaching storm move through the
ridge. Still there will be another 2 to 4 degrees of warming which
will take max temps up to seasonal normals and will make Tuesday
the warmest day of the next 7.
The ridge will quickly be pushed to the east by an approaching
storm. Clouds will increase overnight and a chc of rain will
develop across the Central Coast Tuesday night.
Both the GFS and EC agree that a storm will affect the area
Wednesday and Thursday. The mdls continue to disagree on the
details. The EC is slower and moves a closed low over the southern
half of the state will the GFS only has a trof and moves it
through a little quicker. The big problem with this system is that
the sfc low is much further south than usual. The lows position
will induce offshore easterly flow. This kind of flow produces a
low level drying flow which would greatly reduce the rain amounts.
The mdls are right now picking up and this and both show the
heaviest rain over the ocean and not the land. Right now the EC is
the wettest mdl as it brings quite a bit of rain to the area
Thursday as the sfc low transverses the state. The forecast of
this system will likely take a few twists and turns over the next
few days and will be watched closely.
The Mdls disagree for the Friday forecast. The GFS brings a ridge
while the EC has a weak trof along with some light rain. The EC
seems a little too aggressive and think the ridge will follow the
trof as fcst by the GFS.
&&
.AVIATION...01/1804Z.
At 1730Z...there was no marine inversion present at KLAX.
Generally hi confidence in the 18Z TAFs, except moderate confidence
at KPRB, KSBP and KSMX mainly due to periods of MVFR cigs expected
this afternoon into early this evening. The timing of the onset and
clearing of the low clouds may be off +/- 1 to 2 hours and may be
intermittent at best. In addition, there will be LIFR cigs at KPRB
until about 19Z, but the low clouds may be stubborn until 20Z.
Otherwise, VFR conditions can be expected at all the airfields
through Sun morning. Gusty W to NW winds should affect many coastal
airfields this afternoon into early this evening, with gusty mainly
W winds expected at KPMD and KWJF thru late tonight.
KLAX...Hi confidence in the 18Z TAF with VFR conditions expected
thru Sun afternoon. Gusty westerly winds can be expected this
afternoon into early this evening.
KBUR...Hi confidence in the 18Z TAF with VFR conditions expected
thru Sun morning.
&&
.MARINE...01/843 AM.
For the Outer Waters, high confidence in current forecast.
Small Craft Advisory (SCA) levels with northwest wind gusts to 30
knots will likely continue through Sunday evening. After a lull
on Monday, there is a 70% chance of southeast winds increasing to
SCA levels on Tuesday and Wednesday ahead of an approaching storm
system. There are two headlines for PZZ670 as the high seas will
give way to SCA level winds by noon.
For the Inner Waters north of Point Sal, high confidence for SCA
level wind gusts will prevail this afternoon through late
tonight. There is a 70% chance of SCA level southeast winds
Tuesday and Wednesday. There are two headlines for PZZ645 as the
high seas will give way to SCA level winds by noon.
For the Inner Waters south of Point Conception, high confidence
for SCA level wind gusts will prevail this afternoon through late
tonight. There is a 30% chance that SCA level wind gusts will
continue in PZZ655 from Point Mugu to San Mateo Pt into Sunday
morning. There is a 60% chance of SCA level southeast winds on
Tuesday and Wednesday.
The large west-northwesterly swell will gradually diminish
through today.
&&
.BEACHES...01/843 AM.
The large, long-period, westerly swell will continue to slowly
diminish today. As the swell subsides, the surf conditions will
also subside.
For the Central Coast, expect surf to remain at high levels
through noon today. So, will keep HIGH SURF ADVISORY in effect
for this area until noon. Surf will begin to diminish after that.
For the beaches south of Point Conception, high surf conditions
will also continue through noon today, although the highest
breakers will likely affect the Ventura County Coast.
Strong rip currents will continue to affect all areas through
this evening and are likely to persist into Sunday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until noon PST today for zones
34-35-39>41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Sunday for
zones 645-650-655. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PST Sunday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (MON-FRI).
Advisory level northerly winds possible at times early next week,
especially southern Santa Barbara County and the Interstate 5
corridor. Periods of heavy rain possible next Wednesday and
Thursday with snow in the mountains.
&&
PUBLIC...Gomberg/Rorke
AVIATION...Sirard
MARINE...Kaplan/Sirard
BEACHES...Kaplan/Smith
SYNOPSIS...Kaplan/B
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:05 AM PST | Small Craft Advisory for Hazardous Seas | LOX | 7 hr | |
| Dec 1, 10:02 AM PST | Wind Advisory | LOX | 21 hr |
Nearby
Beach Hazards Statements in California, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.